• 28 days ago

    ADHD Long Term Side Effects

    Hi there,
    My name is Anthony. I am 28 years old and was prescribed Adderall and later on Adderall XR, at 18 months old(1990) until i graduated high school at 18 years old. Now the dosage did change throughout the years, ranging anywhere from 10mg to the maximum 30mg (which i was taking during high school). Now i was taking that medication daily Monday thru Friday and sometimes on occasion on the weekend. At 18 years old and the day after I graduated high school I stopped taking the medication (cold turkey). I would only really take the medication during school months, to help with my focus, motivation, and to help pay attention in class easier.

    Now my question is : After taking this amphetamine for about 17-18 years basically religiously. Is there any way I could have long term side effects from this drug. Ranging from brain problems to depression, to physical harm to my body?
    Now i have noticed throughout the years i have been depressed, suicidal thoughts, as well as well as a HORRIBLE lack of focus and motivation to the point where i cant even hold a job for a long period of time and even horrible anxiety, I can never sit still and find it just amazingly hard to focus on anything.
    I have read many articles researching about long term side effects from prolonged usage of this drug. But it just seems nobody can answer MY type of question.
    I also know that since 1990 the dosage for children has dramatically decreased, as i was on 30mg for most of my life. Kids today don't go near that much mg of Adderall XR. From what i understand.
    So if there is someone out there who could definitively give me an answer on what could possibly be going on...please let me know. Maybe i should finally seek a doctor? or i should try therapy? maybe counseling?

Responses

  • 21 days ago

    RE: ADHD Long Term Side Effects

    I have zero experience with adderal or any variants thereof. I was given ritalin as a child and actually took myself off of it at age 11. I have never self harmed, but I do deal with much of the same that you have described. I have to try very hard to stay on task or remember what I'm supposed to be doing. Suicidal thoughts as well. I feel it may just be symptomatic of the disorder. I'm no expert though, definitely speak to your doctor about it
  • RE: ADHD Long Term Side Effects

    Hi Anthony,

    Long-term use of stimulants can adversely affect a person, but that's more likely to happen to people who do NOT have ADHD.

    You say that you stopped taking the medication (cold turkey) the day after you graduated high school -- and presumably established your independencence from your parents.

    You say you took the medication "religiously" but then you also say you basically took it as a "performance drug" -- only during the school months and primarily for payin attention in class.

    Now you'd like to know if you could be suffering from long-term side effects of taking this medication for many years.

    You say that you were started on Adderall at age 18 months? That's highly, highly unusual. Are you sure you have that right?

    In any case, ADHD can be severe, even at young ages. And the decision to medicateis made in order to protect the child from common risks such as running out in the street or being "curious" about toxic household cleaners, playing with matches, etc.

    So, if you were given medication at that young age, chances are good that your symptoms were very significant.

    Given that most children with ADHD do NOT outgrow symptoms, it makes more sense to attribute your current problems to untreated ADHD rather than lingering effects of the stimulant.

    That said, Adderall is NOT my favorite stimulant. In fact, it's my least favorite. For a variety of reasons.

    There are better options now, and you owe it to yourself to talk to a competent psychiatric specialist. Especially one who can tease out any co-existing condition you might have. About 75% of adults with ADHD have a second, co-existing condition (anxiety, depression, bipolar disorder, etc.).

    I would encourage you, though, to keep educating yourself on the topic, so you can recognize who is a competent specialist -- and who is not.

    I can give you a hint. Any MD whose first suggesting is prescribing Adderall is NOT competent.

    This is one of my most popular blog posts, and I've been writing aboutt he pitfalls of Adderall for many years. It can help you understand a rational approach to medication treatment for ADHD+

    https://wp.me/p5Ilzb-Kx

    Finally, dosage really varies. Back when you were a child and now. It depends on a person's neurochemistry. Some require small doses, some very large.

    Sometimes children receive higher doses because their young bodies actually metabolize the drug faster than adults.

    I hope this helps.

    Gina Pera
  • RE: ADHD Long Term Side Effects

    P.S. Just to emphasize, everything you wrote here CAN be attributed to untreated ADHD itself:

    "Ranging from brain problems to depression, to physical harm to my body?
    Now i have noticed throughout the years i have been depressed, suicidal thoughts, as well as well as a HORRIBLE lack of focus and motivation to the point where i cant even hold a job for a long period of time and even horrible anxiety, I can never sit still and find it just amazingly hard to focus on anything."